Alert archive / Maine / High Wind Watches in 2013

High Wind Watch 3, NWS Caribou, ME

November 23, 20134 counties in Maine

NWS Caribou, ME issued this high wind watch at Nov 23, 2013, 3:14 PM EST for 4 counties in Maine. It took effect at Nov 24, 2013, 12:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 23, 2013, 3:14 PM EST (20:14 UTC)
In effect from
Nov 24, 2013, 12:00 PM EST
Expired
Nov 23, 2013, 11:35 PM EST
In force
Issued by
NWS Caribou, ME

Counties Aroostook County, ME, Penobscot County, ME, Piscataquis County, ME, Somerset County, ME

The radar

The Caribou radar (KCBW), 104 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 8.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2013-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2013-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this high wind watch went out at Nov 23, 11:29 AM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Nov 23, 11:29 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1129 AM EST SAT NOV 23 2013

.SYNOPSIS...
LOW PRESSURE WILL MOVE AWAY TO THE NORTHEAST TODAY. HIGH PRESSURE
WILL BUILD EAST LATER SUNDAY...THEN CROSS THE REGION MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
NOON UPDATE: CHANGES THIS UPDATE WERE TO INCREASE WIND GUSTS IN
THE ST JOHN VLY WITH GUSTS OF OVER 40 MPH BEING REPORTED LOCALLY
AT KFVE AIRPORT (WHICH IS AT HIGHER TERRAIN) AND VAN BUREN. NOT
ENOUGH OF ZONES 1 AND 2 ARE BEING AFFECTED WITH THESE STRONG GUSTS
TO ISSUE A WIND ADV THIS AFTN...ELSEWHERE...OBSVD WINDS LOOK
REASONABLE WITH OUR AFTN FCST WIND GRIDS.

OTHERWISE...WE UPDATED FCST HRLY TEMPS THIS AFTN INTO THE EVE
BASED ON THE LATEST TREND OF OBSVD TEMPS ACTUALLY FALLING A COUPLE
OF DEG F AT MOST REPORTING LOCATIONS SINCE 9 AM. LASTLY...BASED ON
LGT RADAR REF RETURNS OVR N CNTRL PTNS OF THE FA...WE BROUGHT BACK
ISOLD FLURRIES TO NRN ME ZONES 1-6.

915 AM UPDATE: STEADY SN HAS EXITED THE FA WITH LITTLE IF ANY IN
THE WAY OF REMAINING SN SHWRS OR FLURRIES...SO WE BROUGHT LOWER
POPS SLATED FOR THIS AFTN FORWARD IN TM BY A COUPLE OF HRS SO WE
CAN DROP THE MENTION OF ANY SN ATTM. HOPEFULLY...WITH A WELL
PRONOUNCED DRY SLOT...LITTLE OR NO FLURRIES WILL PERSIST THRU MOST
OF THE REMAINDER OF THE DAY. OTHERWISE...MINOR ADJUSTMENTS WERE
MADE TO FCST HRLY TEMPS INTO THIS AFTN ALG WITH FCST HI TEMPS.

545 AM UPDATE: SNOW HAS TAPERED OFF TO SNOW SHOWERS ACROSS THE
AREA. FORECAST WAS UPDATED TO MENTION SCATTERED SNOW SHOWERS THIS
MORNING. THIS AFTERNOON WILL BE BREEZY AND TURNING COLDER.

ORGNL DISC: THE SMALL LOW AND SHORTWAVE WHICH BROUGHT SOME LIGHT
SNOW TO THE AREA OVERNIGHT WILL QUICKLY MOVE AWAY TO THE NORTHEAST
TODAY. A SURGE OF COLD AIR WILL PUSH INTO THE AREA AHEAD OF A BIG
HIGH PRESSURE SYSTEM BUILDING INTO THE NATIONS MID SECTION. THIS
WILL BRING GUSTY NORTHWEST WINDS WITH TEMPERATURES IN THE LOW 30S
NORTH TO UPPER 30S DOWNEAST TODAY. THE GUSTY WINDS WILL CONTINUE
TONIGHT AS TEMPERATURES DROP INTO THE TEENS ACROSS THE AREA.
MOISTURE IN THE UPPER LOW WILL BEGIN CIRCULATE INTO THE REGION
LATER TONIGHT BRINGING SNOW SHOWERS AND FLURRIES TO NORTHERN AREAS
MAINLY LATE TONIGHT.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
STRONG LOW PRESSURE WILL BE LOCATED NEAR LABRADOR SUNDAY...WITH
HIGH PRESSURE ACROSS THE GREAT LAKES...PRODUCING A TIGHT PRESSURE
GRADIENT ACROSS THE FORECAST AREA. A TROF WILL ALSO CROSS THE REGION
SUNDAY. MOSTLY CLOUDY SKIES AND SNOW SHOWERS WILL OCCUR ACROSS THE
NORTH AND MOUNTAINS SUNDAY...WITH INCREASING CLOUDS DOWNEAST. THE
TIGHT PRESSURE GRADIENT AND MIXING WILL SUPPORT STRONG GUSTY
WINDS SUNDAY...WITH GUSTS OF 40 TO 50 MPH EXPECTED ACROSS THE
REGION SUNDAY AFTERNOON. A WIND ADVISORY WILL LIKELY BE NEEDED
ACROSS THE FORECAST AREA SUNDAY. HIGH PRESSURE WILL BUILD EAST
SUNDAY NIGHT WITH DECREASING CLOUDS OVERNIGHT. WINDS WILL
GRADUALLY DECREASE SUNDAY NIGHT...THOUGH REMAIN GUSTY. HIGH
PRESSURE WILL CROSS THE REGION MONDAY WITH PARTLY SUNNY SKIES
NORTH AND MOSTLY SUNNY SKIES DOWNEAST. A WARM FRONT WILL LIFT
ACROSS THE REGION MONDAY NIGHT. CLOUDS WILL INCREASE EARLY MONDAY
NIGHT WITH A CHANCE OF LIGHT SNOW OVERNIGHT. THE BETTER CHANCES OF
SNOW MONDAY NIGHT WILL OCCUR ACROSS NORTHERN PORTIONS OF THE
FORECAST AREA. TEMPERATURES WILL BE AT MUCH BELOW NORMAL LEVELS
SUNDAY/MONDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE WARM FRONT WILL LIFT NORTH OF THE REGION TUESDAY LEAVING
MOSTLY CLOUDY SKIES ACROSS THE FORECAST AREA...ALONG WITH A CHANCE
OF SNOW SHOWERS NORTH AND A SLIGHT CHANCE OF RAIN/SNOW SHOWERS
DOWNEAST. SIGNIFICANT UNCERTAINTY STILL EXISTS REGARDING THE
TIMING AND TRACK OF LOW PRESSURE TUESDAY NIGHT THROUGH WEDNESDAY.
MODELS CURRENTLY INDICATE POSSIBLE LOW TRACKS RANGING FROM ACROSS
THE FORECAST AREA...TO ACROSS THE GULF OF MAINE...TO EAST OF THE
GULF OF MAINE. PRECIPITATION TYPES AND AMOUNTS WILL BE DEPENDENT
ON THE EVENTUAL TRACK AND TIMING OF THE LOW. FOR NOW HAVE KEPT
PRECIPITATION SNOW ACROSS NORTHERN AREAS...WITH SNOW TRANSITIONING
TO A RAIN/SNOW MIX ACROSS CENTRAL AND DOWNEAST AREAS...WITH A
RAIN/SNOW MIX TRANSITIONING TO RAIN ALONG THE DOWNEAST COAST.
REGARDLESS OF THE TRACK...THE LOW SHOULD BE EXITING ACROSS THE
MARITIMES THURSDAY WITH DECREASING SNOW SHOWER CHANCES ACROSS THE
FORECAST AREA. HIGH PRESSURE SHOULD THEN CROSS THE REGION LATER
THURSDAY INTO FRIDAY. TEMPERATURES TUESDAY SHOULD BE AT NEAR
NORMAL LEVELS. TEMPERATURES WEDNESDAY WILL BE DEPENDENT ON THE
EVENTUAL TRACK OF THE LOW. TEMPERATURES WILL THEN BE AT BELOW
NORMAL LEVELS THURSDAY/FRIDAY.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: IFR CONDITIONS ACROSS THE NORTH AND MVFR TO VFR
CONDITIONS DOWNEAST WILL IMPROVE TO VFR ACROSS THE AREA TODAY.
CONDITIONS WILL RANGE FROM VFR DOWNEAST TO MVFR ACROSS THE NORTH
TONIGHT.

SHORT TERM: OCCASIONAL MVFR CONDITIONS ARE EXPECTED ACROSS THE
REGION SUNDAY...PARTICULARLY ACROSS THE NORTH AND MOUNTAINS.
OCCASIONAL MVFR CONDITIONS COULD LINGER ACROSS NORTHERN AREAS
EARLY SUNDAY NIGHT. OTHERWISE...VFR CONDITIONS ARE EXPECTED ACROSS
THE REGION SUNDAY NIGHT THROUGH MONDAY. STRONG GUSTY WINDS ARE
EXPECTED ACROSS THE ENTIRE REGION SUNDAY INTO EARLY MONDAY.
MVFR/IFR CONDITIONS ARE EXPECTED TO DEVELOP ACROSS THE REGION
MONDAY NIGHT...THEN PERSIST INTO TUESDAY. CONDITIONS WEDNESDAY
WILL BE DEPENDENT ON THE EVENTUAL TRACK OF LOW PRESSURE WHICH
REMAINS UNCERTAIN AT THIS TIME...THOUGH MVFR TO LIFR CONDITIONS
ARE POSSIBLE.

&&

.MARINE...
NEAR TERM: 930 AM UPDATE: WE OPTD TO UPGRADE THE SCA/GALE WATCH TO
A SINGLE HEADLINE OF GALE WRNG FOR SUN MORN INTO MON MORN. IN THE
MEAN TIME...WE XPCT SCA WINDS AND SEAS TO MSLY DOMINATE OUR WATERS
UNTIL SUN MORN...WITH EVEN A FEW GUSTS UP TO 35 KT INTO THIS AFTN
OVR OUR OUTER WATERS WITH THIS FIRST PRES SURGE BEHIND THE EXITING
COLD FRONT.

ORGNL DISC: AN SCA WILL CONTINUE TODAY AND TONIGHT FOR
WINDS GUSTING UP TO 30 KT ACROSS THE WATERS. SEAS WILL AVERAGE 3
TO 5 FT.

SHORT TERM: A GALE WATCH REMAINS IN EFFECT FOR THE WATERS SUNDAY
AFTERNOON INTO MONDAY MORNING. SMALL CRAFT ADVISORY CONDITIONS ARE
THEN EXPECTED LATER MONDAY THROUGH TUESDAY. CONDITIONS LATER
TUESDAY THROUGH WEDNESDAY WILL BE DEPENDENT ON THE STRENGTH AND
TRACK OF LOW PRESSURE. VISIBILITIES COULD BE REDUCED IN SNOW
MONDAY NIGHT...WITH IN RAIN LATER TUESDAY INTO WEDNESDAY.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...GALE WARNING FROM 10 AM SUNDAY TO 10 AM EST MONDAY FOR
     ANZ050>052.

&&

NEAR TERM...VJN
SHORT TERM...NORCROSS
LONG TERM...NORCROSS
AVIATION...VJN/NORCROSS
MARINE...VJN/NORCROSS
Hazardous weather outlook, Nov 23, 2:57 PM EST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
257 PM EST SAT NOV 23 2013

MEZ001>006-242100-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
257 PM EST SAT NOV 23 2013

...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WATCH.

IN ADDITION...A SIGNIFICANT STORM SYSTEM MOVING UP THE COAST DURING
THE MID WEEK PERIOD HAS THE POTENTIAL TO BRING WINTRY PRECIPITATION
AND RAIN TO THE REGION WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ010-011-015>017-029>032-242100-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
257 PM EST SAT NOV 23 2013

...WIND ADVISORY IN EFFECT FROM NOON SUNDAY TO 9 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

IN ADDITION...A SIGNIFICANT STORM SYSTEM MOVING UP THE COAST DURING
THE MID WEEK PERIOD HAS THE POTENTIAL TO BRING WINTRY PRECIPITATION
AND RAIN TO THE REGION WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-242100-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
257 PM EST SAT NOV 23 2013

...GALE WARNING IN EFFECT FROM 10 AM SUNDAY TO 10 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VJN

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 9:13 AM ESTGale WarningCAR48 hr
Nov 23, 3:14 PM ESTWind AdvisoryCARAroostook, Hancock, Penobscot, Piscataquis, Somerset, Washington36 hr

Nearby

High Wind Watches in Maine, 2013Every high wind watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.